Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 6:25 PM EST for McMinn County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 6:25 PM EST (23:25 UTC)
- Expired
- Jan 8, 1998, 7:15 PM EST
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS01 KMRX 082327 RRA SVRMRX TNC107-090015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 625 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...EASTERN MCMINN COUNTY A SEVERE THUNDERSTORM 5 MILES SOUTH OF ETOWAH IS MOVING NORTH AT 45 MILES AN HOUR. THIS STORM LIKELY CONTAINS STRONG GUSTY WINDS AND SMALL HAIL. THIS STORM WILL MOVE TO NEAR ENGLEWOOD BY 645. IF YOU ARE IN THE PATH OF THIS STORM TAKE ACTION IMMEDIATELY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:45 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jan 8, 2:45 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 245 PM EST THU JAN 8 1998 DRY PUNCH CAME INTO MY CWA WITH A VENGENCE BRINGING LOTS OF SUN AND SPRINGTIME TEMPS. JUST BEHIND FRONT NOW MOVG THRU E TN..LOTS OF WRAPAROUND MOISTURE WL MOVE IN TON AS 500 MB TROF/VORT AXIS SWINGS THRU W/CLDY SKIES. MODEL POPS OUT TO LUNCH. WOULD ONLY GO FOR LOW CHC POPS. FLOW BECMS ZONAL FRI BEHIND DEPARTING TROF AND GOOD AREA OF NVA MOVES IN. FCST SNDGS SHOW LOW CLDS WL BE CLRG OUT IN THE EARLY AM IN SE TN..ARND MIDDAY IN NE TN/SW VA. MID AND HI LVL CLDS ON THE INCREASE FRI NGT AHEAD OF PACIFIC FRONT APPRCHG MS RIVER. NO LOW-LVL MOISTURE AS GULF WL BE SHUT OFF. WOULD GO FOR PTLY CLDY/PTLY SUNNY FOR FRI NGT/SAT. FWC TEMPS LOOK GOOD THROUGHOUT. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:08 PM EST | Flash Flood Warning | MRX | Sevier | 6 hr |
| Jan 7, 8:35 PM EST | Flash Flood Warning | MRX | Cumberland, Fentress | 7 hr |
| Jan 7, 8:35 PM EST | Flash Flood Warning | MRX | Hamilton | 7 hr |
| Jan 7, 9:18 PM EST | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 6 hr |
| Jan 8, 12:45 AM EST | Flash Flood Warning | MRX | Blount | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Carter, Johnson | 3 hr |
| Jan 8, 3:11 AM EST | Flash Flood Warning | MRX | Unicoi | 3 hr |
| Jan 8, 9:29 AM EST | Flash Flood Warning | MRX | Cocke | 22 hr |
| Jan 8, 5:48 PM EST | Severe Thunderstorm Warning | MRX | Sevier | 42 min |
| Jan 8, 6:22 PM EST | Severe Thunderstorm Warning | MRX | Monroe | 68 min |
| Jan 8, 6:42 PM EST | Severe Thunderstorm Warning | MRX | Blount | 63 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.